West Virginia, 2009

Flash Flood in West Virginia, August 29, 2009

August 29, 2009 · NWS RLX · 1 event in 1 county or zone

In the muggy summer air, ahead of a cold front in western Ohio, surface dew points were in the upper 60s. A few narrow bands of showers and thunderstorms formed overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the muggy summer air, ahead of a cold front in western Ohio, surface dew points were in the upper 60s. A few narrow bands of showers and thunderstorms formed overnight. The rain was oriented from southwest to northeast, parallel to their movement. Early on the 29th, the furthest east band continued to form new cells over Kanawha County. As a result, repetitive cells moved along the same corridor in Clay County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 29, 1:11 AM EST, 49 minutes earlier.

Area forecast discussion, Aug 29, 1:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
211 AM EDT SAT AUG 29 2009

.SYNOPSIS...
DEEP MOISTURE INTO THIS MORNING. A COLD FRONT PASSES TODAY. DRIER
AND LESS HUMID AIR SUNDAY INTO TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
UPDATED TO INCREASE POPS FAR NORTHWEST COUNTIES OF SOUTHEAST OHIO
WITH LINE OF SHOWERS AND THUNDERSTORMS HOLDING TOGETHER OVER CENTRAL
OHIO. HOWEVER...MOST OF THE UPPER SUPPORT FOR THIS LINE WILL LIFT
NORTH LATER THIS EVENING...SO WILL DECREASE POPS TO CHANCE SHORTLY
AFTER MIDNIGHT. ELSEWHERE...MODEL DEPICTED ELONGATED SHORT WAVE
SHOWS NICELY IN THE DEVELOPING PRECIP SHIELD OVER EASTERN KENTUCKY
AND SOUTHWESTERN WV THIS EVENING. THIS FEATURE AND PRECIP IS
FORECAST TO LIFT NORTH AND EAST OVERNIGHT...AND HAVE RAISED POPS IN
THIS AREA AS PRECIP COVERAGE INCREASES. ON THE OTHER HAND...INCLUDED
THUNDER CHANCES ONLY IN SOUTHEAST OHIO WHERE BETTER SUPPORT ACTS ON
MORE UNSTABLE AIR. BY SATURDAY MORNING FRONTAL SYSTEM APPROACHES
FROM THE WEST...AND INCREASES POPS AGAIN OVER THE WEST.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
INITIALLY...THE MODELS ARE IN GOOD AGREEMENT MOVING THE COLD FRONT
ACROSS THE REGION ON SATURDAY WITH THE REINFORCING COOL
FRONT...MAINLY THE 850 MB TEMP GRADIENT...SLIDING ACROSS SATURDAY
NIGHT.  COOL HIGH PRESSURE DOES SLIDE IN ON SUNDAY WITH THE UPPER
TROUGH STILL HANGING JUST TO THE WEST...MAINLY ACROSS OHIO INTO
CENTRAL KY.  WITH THE DRY SLOT MOVING IN SATURDAY NIGHT...SHOULD SEE
ANY LINGERING MOUNTAIN SHOWERS TAPER OFF AND DRY WEATHER RETURN TO
THE AREA.  WITH THE SKY CLEARING COULD SEE SOME FOG DEVELOP
ESPECIALLY ACROSS THE LOW LANDS AS THE PRESSURE GRADIENT RELAXES
OVERNIGHT.

WITH THE SFC HIGH SETTLING OVER OHIO ON SUNDAY AND THE DRY AIR
AROUND...EXPECT TO SEE DRY WEATHER.  BUT WITH THE COOLER AIR
ALOFT...SHOULD SEE A GOOD CU FIELD FORM...ESPECIALLY ACROSS OHIO
WHICH WILL BE UNDER THE UPPER TROUGH.

BEGINNING SUNDAY NIGHT HOWEVER...THE MODELS DO BEGIN TO DIVERGE SOME
WITH HOW THEY HANDLE A WAVE MOVING NORTHEAST ALONG THE STALLED
FRONTAL BOUNDARY OVER THE CAROLINA AND VIRGINIA PIEDMONT.  WITH THE
UPPER TROUGH STILL TO THE WEST...IT COULD CERTAINLY AID THE SURFACE
LOW AND HELP PULL MORE MOISTURE TO THE WEST...ESPECIALLY IF IT GETS
A LITTLE OF A CLOSED LOW OR NEGATIVE TILT TO THE TROUGH.  THE 12Z
NAM WAS THE MOST AGGRESSIVE TO TRY AND PULL THE WAVE WEST.
HOWEVER...ON THE OTHER HAND IF THE TROUGH STAYS MORE POSITIVELY
TILTED...THE MOISTURE WILL CONTINUE TO SLIDE NE AND SHOULD MOVE MORE
THROUGH NC AND VA WITH LITTLE IMPACT WESTWARD...LIKE THE GFS...ECMWF
AND TO AN EXTENT THE CANADIAN. FOR NOW...THE NAM LOOKS TO BE A
LITTLE OVER DONE SO HAVE LEANED MORE TOWARD THE OTHER 3 MODELS WITH
A CONSENSUS THAT SOME LIGHT RAIN CAN NOT BE RULED OUT IN THE SERN
PART OF THE CWA SO HAVE ADDED SOME CHANCE POPS IN THE MOUNTAINS ON
MONDAY.

FOR TEMPERATURES...DID NOT DEVIATE MUCH FROM THE GUIDANCE AS IT WAS
PRETTY WELL CLUSTERED AND NOT FAR FROM WHAT WOULD BE EXPECTED BASED
UPON THE 850 MB TEMPERATURES.  THIS COULD BE THE FIRST TASTE OF FALL.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
INTRODUCED POPS INTO TUESDAY AFTERNOON AND KEPT THEM MAINLY IN THE
MOUNTAINS INTO WEDNESDAY. MODELS SHOWED A FRONTAL BOUNDARY OVER THE
EAST COAST WITH SOME DISTURBANCES MOVING INTO THE APPALACHIANS.
TOWARD THE END OF THE PERIOD POPS WERE REMOVED AS THE FRONTAL
BOUNDARY MOVES FARTHER EAST. RAISED MAX TEMPS SLIGHTLY ABOVE HPC
GUIDE WHILE ONLY LOWERED MIN TEMPS SLIGHTLY.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
VARIABLE CEILINGS AND VISIBILITY IN CLUSTERS OF SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS AHEAD OF COLD FRONT.  VSBY AOB 3 MILES IN
HEAVIER SHOWERS AND CEILINGS AROUND 2 THSD FT BKN.

HAVE FRONT PASSING PKB-HTS AROUND 15Z...CKB-CRW BY 18Z...AND EKN-BKW
BY 20Z.  CEILINGS MAY ACTUALLY LOWER TO 1 TO 2 THSD FT BKN TO OVC
AND VSBY 3 TO 5 MILES IN HAZE FOR A FEW HOURS ALONG AND BEHIND THE
FRONT.

A FEW HOURS AFTER FRONTAL PASSAGE HAVE CONDITIONS IMPROVING. FOR 00Z
TO 06Z SUNDAY...MAINLY VFR WITH SCT TO BKN CLOUDS AT 3 TO 5 THSD FT.
ISOLATED SHOWER POSSIBLE ERN OH AND NRN WV WITH WEAK SECONDARY COLD
FRONT 00Z TO 06Z.

AFTER 06Z SUNDAY...
IFR IN VALLEY FOG TYPICAL OF THIS TIME OF YEAR...DURING PREDAWN
HOURS MONDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL
NEAR TERM...JMV
SHORT TERM...ESS
LONG TERM...TJT
AVIATION...KTB
Hazardous weather outlook, Aug 28, 2:53 AM EST, 23 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
353 AM EDT FRI AUG 28 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
353 AM EDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 12:24 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
124 AM EDT SAT AUG 29 2009

WVZ027-028-290700-
CLAY-BRAXTON-
INCLUDING THE CITIES OF...CLAY...SUTTON...GASSAWAY...BURNSVILLE
124 AM EDT SAT AUG 29 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SHOWERS AND A COUPLE OF EMBEDDED THUNDERSTORMS HAVE BEEN TRAINING
FROM SOUTHWEST TO NORTHEAST ACROSS CENTRAL CLAY AND BRAXTON
COUNTIES SINCE 1030 PM. RADAR ESTIMATES OF ONE TO TWO INCHES HAVE
BEEN OBSERVED FROM POND GAP IN EXTREME EASTERN KANAWHA
COUNTY...NORTHEAST THROUGH CLAY...TO FLATWOODS AND HEATHERS IN
BRAXTON COUNTY.

AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN IS POSSIBLE OVER THIS
SAME AREA OVER THE NEXT COUPLE OF HOURS...WITH THE BULK  THIS MAY
CAUSE HIGH WATER ON SOME AREAS STREAMS...ESPECIALLY THOSE THAT
FEED INTO THE ELK RIVER IN CLAY COUNTY. ALSO...STANDING WATER ON
AREA ROADS MAY BE OBSERVED. IF HEAVY RAIN CONTINUES LONGER THAN
CURRENTLY EXPECTED...A FLASH FLOOD WARNING MAY BE NECESSARY.

DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD BE AWARE
OF HIGH WATER ON NEARBY STREAMS...AND BE PREPARED TO TAKE ACTION
IF FLOODING IS OBSERVED.

The radar

The Charleston,WV radar (KRLX), 46 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
August 29, 2:00 AM EST to 3:45 AM EST
Where
Clay County, 2.29 mi E of Glen to 0.78 mi WNW of Bickmore
Cause
Heavy Rain
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
38.395, -81.208

Between 2100E on the 28th through 0300E on the 29th, a narrow southwest to northeast band of 3 to 5 inches of rain fell, mainly near and just east of the Elk River. The Department of Highways garage in Clay measured 4.1 inches. The weekend rain total from the Clay cooperative observer was 5.25 inches, with the vast majority of that rain falling during this event.

Streams such as Beechy Creek, Middle Creek, and Buffalo Creek flooded. This included areas around Hartland, Clay, and Dundon. However, most of the damage was from small debris flows off the hillsides. These small debris flows brought rocks and mud into yards and flooded basements.

The most significant damage occurred at 2 residences on Hartland Road. Debris flowed into Beechy Creek and blocked a culvert. This caused the creek to create a temporary lake behind the culvert. Since the residences were surrounded by hillsides, the water got over 10 feet deep. The water level reached over the windows on the one home closest to the culvert.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191493.